Levodopa treatment of late onset extrapyramidal movements in a child after high voltage electrocution

Miguel Glatstein, Dennis Scolnik, Eduardo Mari, Mat́ias Penazzi, Graciela Ruiz, Claudio Waisburg

Research output: Contribution to journalArticlepeer-review

Abstract

We present the case of a 12-year-old girl with abnormal extrapyramidal movements associated with basal ganglia lesions after electrical injury. After her injury, our patient initially did well and recovered from acute cardiovascular and hemodynamic instability, and the results of her neurological examination, head computed tomography scan, and electroencephalogram were normal on discharge from hospital. Two weeks after discharge, she developed extrapyramidal movements, and head magnetic resonance imaging showed areas of bilateral, symmetrical enhanced associated with signal intensity in the basal ganglia, hypoxic encephalopathy, and cerebral edema that may have occurred secondary to the cardiopulmonary arrest that she suffered immediately after her accident. The symptoms disappeared after low dose levodopa was instituted and have not recurred during the 15 months of treatment. Injury and death from electric current, although rare, are not uncommon and occur mostly as a result of accidental contact with a live wire. This is the first case report documenting the use of levodopa for extrapyramidal movements secondary to hightension electrocution.

Original languageEnglish
Pages (from-to)554-557
Number of pages4
JournalAmerican Journal of Therapeutics
Volume20
Issue number5
DOIs
StatePublished - Sep 2013
Externally publishedYes

Keywords

  • Electrocution
  • Extrapyramidal movement
  • High voltage
  • Levodopa

Fingerprint

Dive into the research topics of 'Levodopa treatment of late onset extrapyramidal movements in a child after high voltage electrocution'. Together they form a unique fingerprint.

Cite this